Immediately following scarlet fever, I developed a 'secondary rash' after the antibiotics went in and blasted the strep out of my body. This rash was localized to three parts of my body: my hands, my feet and the inside of my thighs. It was quite painful.
The hand rash was absolutely disgusting. In the end, all the skin on my palms dried up and peeled off. The peeling exposed new skin. Skin that was not ready to see the light of day or to touch things. It was raw and it was angry.
Because of this secondary rash and because I never had strep throat, the doctor decided to send me to an internal medicine specialist, who deemed me healthy. Of course. The rash persisted on the inside of my thighs, so I was sent to a dermatologist, who prescribed me the most kick ass cream ever.
The rash disappeared, finally. The scarlet fever, secondary rash, peeling hands fiasco lasted about two months. I was miserable. But, finally, it was over. Until one day, several months later, I woke up on my friend's couch with swollen hands.
OH NO - I have scarlet fever again! I waited for the full body rash to develop. Fortunately, it didn't. Unfortunately, I developed the same secondary rash as the last time.
I happened to have an appointment booked with my family doctor. By the time I got there, I was at the stage right before peeling. He started asking me all kinds of questions, mostly pertaining to my work in the lab. Are you testing anything different? No. Have you switched departments? No. Have you been working with any different chemicals? No. Do you work with, or test for, heavy metals? No. He tells me that my symptoms are indicative of high level arsenic exposure. OH NO - someone has been poisoning me!
Have you started eating any new foods? No. Have you changed your diet in any way? No. Have you ingested anything at all recently that you don't normally eat?
Well, I did take pepto bismol last week. What? I... I... I took some pepto last week. You took pepto bismol? Yes. Do you normally take it? No. Well, I guess bismuth is a heavy metal... so maybe it could produce the same symptoms of arsenic exposure. I'm sorry... what?!?! Are you telling me that I exhibit symptoms of heavy metal poisoning when I ingest pepto bismol? It appears that way, yes.
Are you fucking kidding me? He wasn't.
Any guess as to the number of people that have the same reaction? Roughly 2%, perhaps? Sounds about right.
Big thanks to EliseArt for providing the illustrations.